Indiana, 2004

Hail and Damaging Winds in Indiana, May 27, 2004

May 27, 2004 · NWS IND · 4 events in 2 counties and zones

2 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 27, 2:10 AM EST, 2 hours earlier.

Area forecast discussion, May 27, 2:10 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 AM EST THU MAY 27 2004

.DISCUSSION...FLOOD WATCH FOR FAR SOUTH PART OF FORECAST AREA WILL
BE EXTENDED THROUGH THE AFTERNOON. ANOTHER ROUND OF HEAVY RAIN MOVED
THROUGH THE FAR SOUTH PART OF THE AREA OVERNIGHT. MORE RAIN IS
LIKELY TODAY.

A FRONT REMAINED NEARLY STATIONARY ALONG THE OHIO RIVER EARLY THIS
MORNING. A COLD FRONT WAS FROM THE UPPER MISSISSIPPI VALLEY
SOUTHWEST THROUGH THE PLAINS STATES. AN UPPER LEVEL SHORT WAVE
TROUGH WAS OVER THE UPPER MISSISSIPPI VALLEY. CONVECTION WAS
SCATTERED FROM KANSAS TO THE LOWER OHIO VALLEY.

MODELS MOVE THE COLD FRONT SOUTH TODAY...THROUGH THE FORECAST AREA
THIS EVENING. LOW LEVEL JET OVER PLAINS SHOULD KEEP A LEAST
SCATTERED CONVECTION MOVING INTO THE LOWER OHIO VALLEY THIS MORNING.
HEAVY RAINFALL STILL POSSIBLE WITH PRECIPITABLE WATER AROUND 1.5
INCHES.  AIR TO BECOME VERY UNSTABLE AHEAD OF THE COLD FRONT. ETA
HAS LI OF -8 TO -10 AND CAPES ABOVE 2000 J/KG. SEVERE STORMS MAY
DEVELOP IN THE AFTERNOON AND EVENING.

COOLER AND DRIER AIR INTO THE AREA FRIDAY. MODELS HAVE HIGH PRESSURE
OVER THE UPPER GREAT LAKES. STRONG UPPER TROUGH AND COLD FRONT
MOVING EAST FROM THE PLAINS OVER THE WEEKEND. GFS NOW MOVING THE
COLD FRONT THROUGH SUNDAY NIGHT. ANOTHER ROUND OF HEAVY RAIN WILL BE
POSSIBLE ALONG WITH SEVERE STORMS. COOLER AIR MOVING IN MEMORIAL
DAY.

TEMPERATURES WILL BE HIGHER TODAY THAN YESTERDAY FROM WARM ADVECTION
AHEAD OF THE COLD FRONT. COOLER AIR IN FRIDAY. NOT MUCH DIFFERENCE
BETWEEN MET AND MAV.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FAR SOUTH TODAY.

&&

DS
Hazardous weather outlook, May 26, 8:12 PM EST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
812 PM EST WED MAY 26 2004

INZ021-028>031-035>049-054>057-271100-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK-HENDRICKS-
HENRY-HOWARD-JOHNSON-MADISON-MARION-MONTGOMERY-MORGAN-PARKE-PUTNAM-
RANDOLPH-RUSH-SHELBY-TIPPECANOE-TIPTON-VERMILLION-WARREN-
812 PM EST WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN HALF OF CENTRAL
INDIANA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. SMALL HAIL AND HEAVY RAIN ARE
POSSIBLE...MAINLY SOUTH OF INDIANAPOLIS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND THURSDAY NIGHT...AS
WELL AS SATURDAY NIGHT INTO MONDAY NIGHT. SOME STORMS MAY BE SEVERE
THURSDAY AND THURSDAY NIGHT WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THURSDAY AND THURSDAY NIGHT AND THEN
AGAIN LATER IN THE WEEKEND.

INZ051>053-060>065-271100-
BARTHOLOMEW-BROWN-CLAY-DECATUR-GREENE-MONROE-OWEN-SULLIVAN-VIGO-
812 PM EST WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL INDIANA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE ACROSS THE AREA TONIGHT. SOME STORMS MAY
CONTAIN SMALL HAIL AND HEAVY RAIN. AN ISOLATED SEVERE THUNDERSTORM
WITH LARGE HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND THURSDAY NIGHT...AS
WELL AS SATURDAY NIGHT INTO MONDAY NIGHT. SOME STORMS MAY BE SEVERE
THURSDAY AND THURSDAY NIGHT WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THURSDAY AND THURSDAY NIGHT AND THEN
AGAIN LATER IN THE WEEKEND.

INZ067>072-271100-
DAVIESS-JACKSON-JENNINGS-KNOX-LAWRENCE-MARTIN-
812 PM EST WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHERN SECTIONS OF
CENTRAL INDIANA.

.DAY ONE...TONIGHT

THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL MOVE ACROSS THE AREA
TONIGHT. SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE ALSO
POSSIBLE.

FLOODING MAY OCCUR TONIGHT DUE TO THE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND THURSDAY NIGHT...AS
WELL AS SATURDAY NIGHT INTO MONDAY NIGHT. SOME STORMS MAY BE SEVERE
THURSDAY AND THURSDAY NIGHT WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT THROUGH THURSDAY NIGHT...AND
THEN AGAIN LATER IN THE WEEKEND.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

The radar

The Indianapolis radar (KIND), 94 km away, was scanning. The volume nearest the first event began at 09:09 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Greene

When
May 27, 4:10 AM EST
Where
Greene County, Bloomfield
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -86.933

Thunderstorm Wind, Greene

When
May 27, 4:16 AM EST
Where
Greene County, Bloomfield
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -86.933

Trees down

Hail, Lawrence

When
May 27, 5:01 AM EST
Where
Lawrence County, O Olitic
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.900, -86.517

Thunderstorm Wind, Lawrence

When
May 27, 5:10 AM EST
Where
Lawrence County, Bedford
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.867, -86.483

Power lines down

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400789, 5400847, 5400848, 5400849.